Colorado, 2008

Avalanche in Colorado, February 1, 2008

February 1, 2008 · NWS GJT · 1 event in 1 county or zone

A heavy and unstable snowpack produced an avalanche onto a snowmobile trail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A heavy and unstable snowpack produced an avalanche onto a snowmobile trail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 1, 4:59 AM MST, 7 hours 1 minute earlier.

Area forecast discussion, Feb 1, 4:59 AM MST, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
459 AM MST FRI FEB 1 2008

...ANOTHER ROUND OF SNOW FOR THE MOUNTAINS OF EASTERN UTAH AND
WESTERN COLORADO THROUGH THIS EVENING...

.UPDATE...HEAVY SNOW FALLING IN AND AROUND STEAMBOAT SPRINGS EARLY
THIS MORNING BEING CONFIRMED BY SPOTTER REPORTS. A GOOD FOOT OF
SNOW ALREADY ON THE GROUND NEAR CLARK SINCE 10 PM...WITH HEAVY SNOW
ALSO FALLING IN STEAMBOAT SPRINGS. WEB CAMS ALSO SHOWING DECENT
AMOUNTS OF SNOW ON THE GROUND WITH PLOWING ACTIVITIES NEAR THE
CONDOS MOVING NICE AMOUNTS OF POWDER.  HAVE UPGRADED TO A WINTER
STORM WARNING FOR THE MOUNTAINS...AND UPPED AMOUNTS IN STEAMBOAT TO
HIGH END ADVISORY CRITERIA. ZONES HAVE BEEN UPDATED AND SENT.

&&

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
UPPER LEVEL JET CORE MOVED INTO SOUTHWESTERN WY OVERNIGHT AND WILL
TRANSITION SOUTH OVER NORTHEAST UT AND NORTHWEST CO. A SERIES OF
SMALL EMBEDDED WAVES MOVE THROUGH THE WESTERLY FLOW TODAY AND THIS
EVENING. INSTABILITY INCREASES AS WILL SNOWFALL WITH COLDER AIR
ALOFT TRACKING OVERHEAD DURING THE DAY TODAY. HAVE INCREASED POPS
OVER SOME OF THE NORTHERN VALLEYS THIS MORNING WITH SNOW AMOUNTS
STAYING BELOW ADV CRITERIA. OROGRAPHIC LIFT FAVORING THE WEST SLOPES.
WINDS WILL INCREASE AND CAUSE BLOWING SNOW WITH WINDS SPEEDS IN THE
MTNS REACHING 40 TO 45 MPH AT TIMES. THE PARK RANGE SHOULD SEE THE
BEST SNOWFALL AMOUNTS...WILL KEEP THEM IN A HIGH END ADVISORY FOR
NOW...WITH HIGHER AMOUNTS LOOK VERY LOCALIZED. SNOWFALL SHOULD
DECREASE BY MIDNIGHT OVER THE NORTH AS THE UPPER JET SUPPORT
DECREASES. ANOTHER SLIGHTLY STRONGER JET INTRUDES OVER THE SOUTHERN
PORTION OF THE CWA LATER THIS EVENING ALTHOUGH THE MOISTURE IS NOT AS
DEEP WITH THIS FEATURE. EXPECT SNOWFALL WITH THE WEST FACING SLOPES
BEING FAVORED...ALTHOUGH LOOKS LIKE AMOUNTS WILL REMAIN BELOW
ADVISORY CRITERIA FOR MOST LOCATIONS. WILL HAVE TO KEEP AN EYE ON
THIS FEATURE AS SUBTLE CHANGES COULD MEAN INCREASES IN AMOUNTS.

WINDS DECREASE ALOFT ON SATURDAY ALTHOUGH CONTINUED UNSETTLED SO
CURRENT POP FORECAST SEEMS ON TRACK WITH CHANCE OF MOUNTAIN SNOW
SHOWERS. STRONGER JET DYNAMICS SATURDAY NIGHT AS THE INITIAL PART OF
A LARGER TROUGH MOVES OVER EASTERN UT AND WESTERN CO. TRENDED POPS
UPWARD IN SOME MOUNTAIN LOCATIONS.

.LONG TERM...SUNDAY THROUGH THURSDAY...
MOIST AND ENERGETIC STORM WILL BE MOVING SLOWLY EAST ACROSS THE
FORECAST AREA SUNDAY AND MONDAY...BEFORE A SLIGHT CALMING OF THE
WEATHER PATTERN ARRIVES ON TUESDAY.

SUNDAY AND SUNDAY NIGHT...MODELS REMAIN CONSISTENT WITH BRINGING A
LONG WAVE TROUGH EAST INTO THE FORECAST AREA EARLY SUNDAY WITH
120+ KT JET ROUNDING THE BASE OF THE TROUGH AND LIFTING NORTHEAST
ACROSS THE FOUR CORNERS. THESE SYSTEMS TEND TO FOCUS BETTER ENERGY
ACROSS OUR CENTRAL MOUNTAIN ZONES...ALTHOUGH THE ENTIRE FORECAST
AREA WILL BE GETTING IN ON THE ACTION. GOOD SOUTHWESTERLY COMPONENT
INITIALLY PUTS THE EMPHASIS OVER THE SAN JUANS AND THE HIGHER
SOUTHWEST SLOPES OVER THE CENTRAL MOUNTAINS. HOWEVER...THE JET IS
FAIRLY PROGRESSIVE...SWINGING THE MAIN TROUGH INTO THE FORECAST
AREA BY LATE AFTERNOON AND OVERNIGHT SUNDAY. THIS SHIFTS LOW LEVEL
FLOW TO A MORE WESTERLY COMPONENT WITH WEAKER H7 FLOW ALSO
EXPECTED. COLDER AIR ALOFT WILL HELP TO DESTABILIZE CONDITIONS...SO
HEAVIER SHOWERS AND DEFINITE POSSIBILITY. THESE CONDITIONS HOLD
THROUGH EARLY MONDAY BEFORE THE MAIN TROUGH AXIS ARRIVES...SHIFTING
FLOW TO MORE NWLY...AND ALLOWING SLIGHTLY DRIER CONDITIONS INTO THE
FORECAST AREA. BY MONDAY NIGHT...THIS SYSTEM WILL BE EXITING TO OUR
EAST WITH CLEARING SKIES SETTING THE STAGE FOR ANOTHER VERY COLD
TUESDAY MORNING OVER MOST OF THE FORECAST AREA.

TUESDAY AND WEDNESDAY WILL SEE SHRTWV RIDGING SLIDING THROUGH...
WITH MAIN DRY CONDITIONS EXPECTED.  HOWEVER...ANOTHER FAST MOVING
WAVE DIVES SOUTHEAST BY WEDNESDAY NIGHT...BRINGING ANOTHER CHANCE
OF SNOW THE LINGERS INTO THURSDAY.

STILL NO MAJOR TEMP SWINGS EXPECTED WITH READINGS RUNNING BELOW
SEASONAL NORMS THROUGH THE PERIOD.

&&

.AVIATION...
WIDESPREAD MVFR TO IFR CONDITIONS WILL REMAIN IN PLACE ACROSS MUCH
OF WESTERN COLORADO AND EASTERN UTAH TODAY AND TONIGHT. AREAS OF
SNOW...FROM THE SAN JUAN MOUNTAINS NORTH INTO WYOMING WILL
RESTRICT VISIBILITIES AND KEEP LOW CIGS IN PLACE...ESPECIALLY OVER
THE HIGHER TERRAIN. LOCAL VFR CONDS WILL OCCUR IN THE VICINITY OF
GRAND JUNCTION...DURANGO...CORTEZ AND MOAB UTAH. MODERATE TO SEVERE
TURBULENCE IS POSSIBLE OVER THE MOUNTAINS THROUGH TONIGHT. LOW
LEVEL WIND SHEAR IS ALSO POSSIBLE EARLY THIS MORNING BUT WILL MIX TO
VALLEY FLOORS DURING THE DAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FOR THE PARK RANGE NEAR STEAMBOAT SPRINGS
        UNTIL MIDNIGHT TONIGHT...ZONE 4.
      SNOW AND BLOWING SNOW ADVISORY FOR THE NORTHERN MOUNTAINS AND
        PORTIONS OF NORTHWEST COLORADO THROUGH MIDNIGHT
        TONIGHT...ZONES 2/5/10/13.
      SNOW AND BLOWING SNOW ADVISORY FOR THE CENTRAL MOUNTAINS AND
        ROAN/TAVAPUTS PLATEAU FROM MIDNIGHT TONIGHT THROUGH MIDNIGHT
        TONIGHT...ZONES 3/9/12.
.UT...SNOW AND BLOWING SNOW ADVISORY FOR THE EASTERN UINTA
        MOUNTAINS THROUGH MIDNIGHT TONIGHT...ZONE 23.

UPDATE.......JDC
SHORT TERM...AS
LONG TERM....JDC
AVIATION.....JDC
Hazardous weather outlook, Feb 1, 5:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MST FRI FEB 1 2008

COZ001>014-017>023-UTZ022>025-027>029-021245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
500 AM MST FRI FEB 1 2008

...WINTER STORM WARNING FOR THE PARK RANGE NEAR STEAMBOAT SPRINGS
UNTIL MIDNIGHT TONIGHT...
...SNOW AND BLOWING SNOW ADVISORIES FOR MUCH OF THE NORTHERN
AND CENTRAL MOUNTAINS IN WESTERN COLORADO...PORTIONS OF THE NORTHWEST
PLATEAU INCLUDING CRAIG...MEEKER AND STEAMBOAT SPRINGS...AND FOR THE
EASTERN UINTA MOUNTAINS IN NORTHEAST UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT PERIODS OF SNOW AND BLOWING SNOW CONTINUING TODAY THROUGH THIS
EVENING ESPECIALLY OVER THE NORTH AND CENTRAL MOUNTAINS OF WESTERN
COLORADO AND NORTHEASTERN UTAH. WEST WINDS WILL CAUSE THE HEAVIEST
SNOW TO FALL ON WEST FACING SLOPES. LOCALLY HEAVY SNOW IS EXPECTED
OVER THE PARK RANGE NEAR STEAMBOAT SPRINGS. ROADS THROUGH THESE
MOUNTAINS WILL BE ICY AND SNOWPACKED...WITH VISIBILITY FREQUENTLY
LESS THAN 1 MILE IN BLOWING SNOW.

FOR DETAILS AND THE LATEST UPDATES ON THIS LATEST WINTER STORM...GO
TO THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
WEATHER.GOV/GJT

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STORM WILL BRING MORE SNOW TO THE REGION SATURDAY NIGHT
THROUGH MONDAY...WITH HEAVY SNOWFALL AGAIN POSSIBLE FOR THE WESTERN
COLORADO MOUNTAINS.

DRIER CONDITIONS ARRIVE ON TUESDAY...WITH YET ANOTHER STORM
MOVING INTO THE REGION LATE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Flattop Mountains

When
February 1, 12:00 PM MST to 12:01 PM MST
Where
Flattop Mountains forecast zone
Deaths
1 direct, 0 indirect
Property damage
$1,000
Reported by
Newspaper
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Three snowmobilers were coming down Little Box Canyon on a groomed trail in the southwestern Flat Tops north of the town of Rifle. The first two riders noticed that the third was no longer behind them.|The pair turned around and headed up the canyon and found a fresh avalanche that had buried the third snowmobiler. Rescuers retrieved the victim's body about three hours after the avalanche occurred. The avalanche ran 300 feet down the steep slope and was 1.5 to 3 feet deep and 600 feet wide.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Flattop Mountains2008-02-0145MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116742.